Alert archive / Alabama / Flash Flood Warnings in 2011

Flash Flood Warning 44, NWS Huntsville, AL

July 30, 2011Madison County, Alabama

NWS Huntsville, AL issued this flash flood warning at Jul 30, 2011, 11:18 AM CDT for Madison County, Alabama. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 30, 2011, 11:18 AM CDT (16:18 UTC)
Expired
Jul 30, 2011, 1:19 PM CDT
In force
2 hr
Issued by
NWS Huntsville, AL
Area
Storm-based polygon
Flood severity
None

County Madison County, AL

The radar

The Northeast Alabama radar (KHTX), 41 km from the middle of the area, began a volume at 16:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 4.3 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2011-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1824 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2011-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1824 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
652 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

572 
WGUS54 KHUN 301618
FFWHUN
ALC089-301930-
/O.NEW.KHUN.FF.W.0044.110730T1618Z-110730T1930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1118 AM CDT SAT JUL 30 2011

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL AND EAST CENTRAL MADISON COUNTY IN NORTH CENTRAL ALABAMA...

* UNTIL 230 PM CDT

* AT 1116 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR            
  INDICATED SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL FROM  
  HUNTSVILLE INTO HAMPTON COVE AND GURLEY.  RAINFALL AMOUNTS OF ONE  
  AND THREE QUARTERS HAS BEEN OBSERVED BETWEEN GURLEY AND HAMPTON    
  COVE IN THE LAST 30 TO 45 MINUTES.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  HUNTSVILLE AND GURLEY.

THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...BEAVERDAM 
CREEK...BRIER FORK FLINT RIVER...MOUNTAIN FORK...HURRICANE 
CREEK...CHASE CREEK...KILLINGSWORTH COVE BRANCH...HAMBRICK 
BRANCH...BIG COVE CREEK...HUNTSVILLE SPRING BRANCH...COLE SPRING 
BRANCH...ALDRIDGE CREEK...TARKILN BRANCH...OWL CREEK...POND CREEK 
AND YELLOW BANK CREEK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ADDITIONAL RAINFALL AMOUNTS OF 1 TO 3 INCHES ARE POSSIBLE IN THE 
WARNED AREA.

&&

LAT...LON 3474 8635 3456 8635 3467 8660 3485 8659

$$

KULA
1 follow-up statement
780 
WGUS74 KHUN 301819
FFSHUN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
119 PM CDT SAT JUL 30 2011

ALC089-301833-
/O.CAN.KHUN.FF.W.0044.000000T0000Z-110730T1930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MADISON AL-
119 PM CDT SAT JUL 30 2011

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR CENTRAL AND EAST 
CENTRAL MADISON COUNTY IS CANCELLED...

EXCESS RUNOFF FROM HEAVY RAIN HAS DIMINISHED...BUT MINOR STREET 
FLOODING AND PONDING OF WATER COULD STILL BE IN PROGRESS.  MOTORISTS 
SHOULD CONTINUE TO EXERCISE CAUTION.

IF FLOODING HAS BEEN OBSERVED...PLEASE REPORT IT TO YOUR LOCAL LAW 
ENFORCEMENT AGENCY.

LAT...LON 3474 8635 3456 8635 3467 8660 3485 8659

$$

KULA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this flash flood warning went out at Jul 30, 10:09 AM CDT, 1 hour 9 minutes earlier.

Area forecast discussion, Jul 30, 10:09 AM CDT, 1 hour 9 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1009 AM CDT SAT JUL 30 2011

.UPDATE...TO ADJUST POP FOR CURRENT PCPN TRENDS AND MINOR
ADJUSTMENTS TO TEMPS/DEW POINTS.
&&

.DISCUSSION...
SMALL MCS CONTINUES TO TRACK SLOWLY ESEWD THRU SRN MIDDLE TN INTO
FAR NERN AL. THIS IS AT THE NOSE OF A RELATIVE MAXIMUM OF MOISTURE
TRANSPORT AND 8H CONFLUENCE. RADAR ESTIMATES OF 0.50-1.0 INCHES ARE
INDICATED WITH THIS CLUSTER. PWS OF 2.1-2.4 INCHES ARE IN
PLACE...YIELDING HEAVY RAINFALL POTENTIAL WITH ANY SLOW MOVING
TSRA/SHRA.  WITH CONVECTIVE TEMPS IN THE MID 80S...NMRS SMALL SHRA
HAVE RAPIDLY DEVELOPED IN OTHER PARTS OF NORTHERN AL AND SOUTHERN
TN WITH SOME LIMITED HEATING.  HAVE ADJUSTED POPS TO ACCOUNT FOR
ONGOING MCS IN TN AND NERN AL (CATEGORICAL)...AND HAVE INCREASED THE
LIKELY AREA A BIT FURTHER S/SW INTO NRN AL. THERE IS VERY LITTLE
DCAPE AVAILABLE FOR STRONG DOWNDRAFTS...SO CONCERN IS LOW FOR
STRONG-SEVERE WIND GUSTS.  HOWEVER...LOCALLY HEAVY RAINFALL AND
FLASH FLOODING REMAIN A POSSIBILITY.
&&

.AVIATION.../NO CHANGES/
VFR CONDITIONS ARE GENERALLY XPCTED THROUGH THE PERIOD.
WEAK FRONTAL BOUNDARY MOVING SWD THROUGH THE AREA MAY RESULT IN SCT
SHRA/TSRA AROUND THE TERMINALS...MAINLY DURING THE AFTERNOON HRS.
DUE TO SOME UNCERTAINTY WITH THE SPEED OF THE FRONTAL PASSAGE AND
THE EXTENT OF CONVECTIVE DEVELOPMENT...OPTED FOR VCSH/VCTS IN THE
TAFS AFTER 15Z.
&&

.DISCUSSION.../ISSUED AT 610 AM CDT SAT JUL 30 2011/
WENT WITH A BLEND OF NAM AND GFS WHILE LEANING MORE TOWARDS THE
NAM...ESPECIALLY FOR TODAY/SUNDAY.

SFC HIGH WAS CENTERED OVER AL WHILE A WEAK SFC CDFNT EXTENDED ACROSS
SRN MO. MID CLOUDS OVER WRN TN AND PORTIONS OF NRN AL/MS WAS
ASSOCIATED WITH A WEAK UPPER DISTURBANCE MOVING ACROSS THE REGION.
ALSO AREA RADARS WERE SHOWING SOME VERY LIGHT SHRA ACTIVITY
BEGINNING TO DEVELOP OVER PORTIONS OF MID TN AND NWRN AL. OTHERWISE
TEMPS ACROSS THE CWA WERE MAINLY IN THE LOW/MID 70S WITH DEWPOINTS
IN THE LOW 70S.

TODAY/TONIGHT...MODELS SHOW THE ABOVE MENTIONED WEAK CDFNT MOVING
ACROSS THE TN VALLEY. TIMING IS TRICKY ATTM SINCE THE CDFNT IS SO
WEAK BUT LOOKS LIKE FRONTAL PASSAGE WILL BE THIS AFTN/EARLY EVENING.
AS A RESULT WILL GO WITH LIKELY POPS IN OUR TN ZONES WITH CHC POPS
ELSEWHERE FOR TODAY. NO SVR WX IS EXPECTED BUT WITH PW'S ARND 2
INCHES...HVY RAIN AND GUSTY WINDS WILL BE POSSIBLE IN ANY STRONGER
STORMS THAT FORMS. NAM HAS PCPN ENDING SOON AFTER 00Z TONIGHT THUS
WILL KEEP LOW POPS FOR THE EVENING HOURS ONLY.

SUNDAY...NOT REAL SURE IF CDFNT WILL MOVE OUT OF OUR CWA OR JUST WASH
OUT. FOR NOW WILL ASSUME THE CDFNT WILL MAKE IT THRU THE TN VALLEY
KEEPING THE BETTER CHC OF PCPN SOUTH OF OUR CWA. HOWEVER JUST IN
CASE WILL KEEP A LOW POP THRU 06Z CWA WIDE. AGAIN NO SVR WX IS
EXPECTED BUT HVY RAIN/GUSTY WINDS WILL BE POSSIBLE.

MONDAY...IF NAM IS CORRECT THIS IS WHEN A "LITTLE DRIER" AIRMASS WILL
MOVE ACROSS THE CWA. ALSO NOT EXPECTING MUCH IN THE WAY OF CLOUD
COVER OR ANY PCPN...SO THE HEAT WILL BEGIN. ATTM CRITERIA FOR A HEAT
ADVISORY MAY STILL BE MARGINAL...ESPECIALLY IF DEWPOINTS WERE TO MIX
INTO THE UPPER 60S.

TUESDAY/WEDNESDAY...KEPT PCPN OUT OF THIS TIMEFRAME AND WITH LITTLE
CLOUD COVER AND BUILDING HIGH PRESSURE...TEMPS ARE PROGGED TO CLIMB
INTO THE UPPER 90S OR A EVEN LITTLE WARMER. DEWPOINTS ARE EXPECTED
TO BE IN THE LOW 70S WHICH WILL SET THE STAGE FOR A POSSIBLE HEAT
ADVISORY.

THURSDAY/FRIDAY...WENT WITH LOW POPS AS THE UPPER RIDGE BEGINS TO
WEAKEN TO ALLOW A CDFNT TO APPROACH THE CWA...ESPECIALLY BY FRIDAY.
HOWEVER GFS STILL HAS AFTN HIGH TEMPS IN THE MID/UPPER 90S...WHICH
WILL DEPEND ON THE AMOUNT OF CLOUD COVER AND IF WE GET ANY PCPN.
&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

UPDATE...KULA
AVIATION...09
DISCUSSION...07
Hazardous weather outlook, Jul 30, 4:25 AM CDT, 6 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
425 AM CDT SAT JUL 30 2011

ALZ001>010-016-TNZ076-096-097-301800-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
425 AM CDT SAT JUL 30 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF
SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED TO NUMEROUS THUNDERSTORMS ARE POSSIBLE LATER TODAY AS A
WEAK FRONTAL BOUNDARY MOVES SOUTHWARD THROUGH THE AREA. BRIEF GUSTY
WINDS...FREQUENT LIGHTNING AND LOCALLY HEAVY RAINFALL ARE POSSIBLE
WITH THE STRONGER STORMS. SLOW MOVING THUNDERSTORMS MAY ALSO RESULT
IN SOME MINOR FLOODING OF ROADS AND LOW LYING AREAS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

SCATTERED THUNDERSTORMS ARE POSSIBLE SUNDAY AS THE WEAK FRONT STALLS
SOUTH OF THE AREA. ISOLATED THUNDERSTORMS ARE THEN POSSIBLE THURSDAY
AND FRIDAY. GUSTY WINDS AND LOCALLY HEAVY RAINFALL ARE POSSIBLE WITH
THE STRONGER STORMS.

DANGEROUS HEAT LEVELS ARE ALSO EXPECTED TO DEVELOP BY TUESDAY AND
CONTINUE THROUGH FRIDAY. HEAT INDEX READINGS AROUND 105 TO 110
DEGREES ARE POSSIBLE STARTING TUESDAY. CAUTION IS ADVISED WHEN
CONDUCTING ANY OUTDOOR ACTIVITIES.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Jul 30, 10:59 AM CDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1059 AM CDT SAT JUL 30 2011

ALZ006-008-009-301645-
JACKSON-MADISON-MARSHALL-
1059 AM CDT SAT JUL 30 2011

...SIGNIFICANT WEATHER ADVISORY FOR JACKSON...MADISON AND MARSHALL
COUNTIES UNTIL 1145 AM CDT...

AT 1058 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A CLUSTER OF THUNDERSTORMS WITH TO NUMEROUS TO FREQUENT LIGHTNING
STRIKES.  THE CLUSTER OF STORMS WAS CENTERED NEAR
HUNTSVILLE...MOVING EAST SOUTHEAST AT 10 MPH.

FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY DOWNPOURS ARE EXPECTED
WITH THESE STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  MOORES MILL.
  HADEN.
  HAMPTON COVE...DEPOSIT.
  BROWNSBORO...OWENS CROSSROADS.
  MAYSVILLE.
  GURLEY...PAINT ROCK.

SEEK SHELTER INDOORS FROM ANY THUNDERSTORM.  THESE STORMS WILL BE
CAPABLE OF VERY HEAVY RAINFALL...CAUSING PONDING OF WATER IN POOR
DRAINAGE AREAS.

&&

LAT...LON 3447 8656 3456 8655 3458 8657 3490 8660
      3474 8611 3434 8611
TIME...MOT...LOC 1558Z 274DEG 8KT 3472 8655

KULA

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 10:59 AM CDTSpecial Weather StatementHUNMadison46 min
Jul 30, 11:54 AM CDTFlash Flood WarningHUNMadison90 min
Jul 30, 12:14 PM CDTFlash Flood WarningHUNMadison88 min
Jul 30, 12:33 PM CDTSpecial Weather StatementHUNLimestone42 min
Jul 30, 3:36 PM CDTSpecial Weather StatementHUNCullman24 min
Jul 30, 6:27 PM CDTSpecial Weather StatementHUNMorgan33 min
Jul 30, 6:36 PM CDTSpecial Weather StatementHUNLawrence24 min
Jul 30, 6:58 PM CDTSpecial Weather StatementHUNLawrence32 min

Nearby

Flash Flood Warnings in Alabama, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.